Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS Lincoln, IL

August 3, 2017Mason County, Illinois

NWS Lincoln, IL issued this special weather statement at Aug 3, 2017, 12:19 PM CDT for Mason County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 12:19 PM CDT (17:19 UTC)
Expired
Aug 3, 2017, 1:15 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL

County Mason County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS83 KILX 031719
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
1219 PM CDT THU AUG 3 2017
 
ILZ036-037-041-048-031815-
Tazewell-Mason-Menard-Fulton-
1219 PM CDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 1218 PM CDT, local law enforcement reported a strong thunderstorm 
over Havana, moving east at 20 mph.

Half inch hail is occurring with this storm.

Locations impacted include...
Havana, Mason City, Manito, Green Valley, San Jose, Easton, Forest
City, Topeka, Chatauqua Park, Goofy Ridge and Poplar City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4028 9016 4041 8992 4042 8960 4014 8961
TIME...MOT...LOC 1718Z 272DEG 17KT 4032 9004 

$$

Shimon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:54 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 9:54 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
954 AM CDT Thu Aug 3 2017

.UPDATE...
Issued at 954 AM CDT Thu Aug 3 2017

Only a couple storms have been noted in the CWA this morning, as
main focus is with a small MCS moving across eastern Iowa. Latest
HRRR continues to fade out the storms as they cross the
Mississippi River around midday, but scattered storms are expected
to start firing over our area by about 2 pm or so. The main cold
front itself should reach the Illinois River toward sunset and
be just west of I-57 by midnight. While CAPE values this afternoon
are still progged to be in the 2000-2500 J/kg range by the RAP --
and are already close to these values per the latest SPC
mesoanalysis -- bulk shear remains less than ideal around 25-30
knots. The main focus for severe storms will be closer to the
Illinois/Wisconsin border closer to the surface low, and storms
this far south will be more of the pulse type for severe activity,
generally wind and a bit of hail.

Have sent some updated zones/grids to update the PoP trends
through tonight.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 335 AM CDT Thu Aug 3 2017

Patchy fog will occur over eastern IL mainly east of I-57 early
this morning and be locally dense like at Olney where vsbys was
down to 1/4 mile. The fog should lift between 7-9 am this morning.
Isolated showers were over the IL river valley at predawn and
drifting slowly east. Isolated showers and thunderstorms will
spread eastward across central IL during this morning be possible
this morning with southeast IL seeing isolated convection toward
midday. Isolated to scattered convection expected this afternoon
over CWA and think NAM is too dry today considering tropical
unstable airmass. One more seasonably warm and humid day with
highs mostly in the mid 80s and dewpoints in the mid 60s to near
70F.

A 572 dm 500 mb low over east central ND will deepen to 561 dm as
it tracks into NE WI by dawn Friday, with a strong upper level
trof digging into central IL tonight. Associated 1014 mb surface
low pressure over sw MN will track east across central WI this
evening and pull a cold front se through central IL after sunset
tonight, and pass thru the Wabash river valley by dawn Friday.
The front will likely produce a band of showers and thunderstorms
tonight. SPC day1 has slight risk of severe storms north of I-72
with marginal risk south to a Robinson to Louisville line. The
slight risk area includes a 15% risk of large hail and damaging
winds gusts for this afternoon and evening. The tornado risk is
over northern IL and southern WI where stronger wind shear is
present. CAPES are 1500-3000 j/kg over central IL this afternoon
and highest CAPES and shear values are over northern CWA. Lows
tonight will range from around 55F at Galesburg to near 65F in
Lawrenceville.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 335 AM CDT Thu Aug 3 2017

Dry, cooler and less humid air arrives on Friday over central IL
behind the cold front with breezy WNW winds. A fair amount of low
clouds Friday morning will give way to partly to mostly sunny
skies during mid and late Friday afternoon. Highs Friday a good 10
degrees below normal for early August, in the low to mid 70s, with
mildest readings south of I-70 and in west central IL. A cool
night Friday night as skies clear and winds diminishing light as
1020 mb high pressure settles into the mid MS river valley. Lows
Friday night in the low to mid 50s.

High pressure will be over the Ohio river valley on Saturday and
provide a fairly nice day with highs in the upper 70s to near 80F.
A fair amount of sunshine Saturday morning with clouds increasing
Sat afternoon especially over western half of CWA. A chance of
showers and isolated thunderstorms will spread east into areas
west of highway 51 during Sat evening and over rest of CWA
overnight Sat night as a disturbance approaches from the central
plains. Surface low pressure will pass south of central IL Sunday
night and this will continue a chance of showers and a few
thunderstorms Sunday and Sunday night, though diminishing somewhat
overnight Sunday night. Highs Sunday in the mid to upper 70s, with
Lawrenceville near 80F.

A weak upper level trof/northern stream short wave dives se into
the western great lakes on Monday and will bring 20-30% chances of
showers and possible thunderstorms especially to areas from I-74
north. Highs monday in the upper 70s and lower 80s. Dry conditions
expected from Monday night through Tuesday night with highs Tue in
the lower 80s. Most of CWA still appears dry on Wed with chances
of convection appearing to be over southern IL Wed and in northern
IL too during Wed afternoon. Better chances of showers and
thunderstorms in central IL later Wed night into Thu as next wx
system moves in. Highs Wed/Thu range from 80-85F.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 559 AM CDT Thu Aug 3 2017

Patchy fog will could bring MVFR vsbys early this morning until
13-14Z across central IL, while more widespread fog and locally
dense will be along and east of a Danville to Flora line. Very
isolated showers and thunderstorms over central IL this morning
while better coverage of isolated to scattered convection will
occur after 18Z/1 pm this afternoon with heating of tropical
and unstable airmass. 1013 mb surface low pressure over south
central MN has a cold front thru nw IA and into central KS at dawn
while a weak warm front extended se from the low pressure into
central IL. Surface low pressure is forecast to track eastward
across central WI this evening and into northern Lake MI by dawn
Friday. This will bring a cold front se thru central IL between
03Z-06Z. Expect band of showers and thunderstorms along and ahead
of the front for a few hours this evening with MVFR conditions
possible. MVFR ceilings will develop behind the cold front during
overnight especially along I-74. Light to calm winds early this
morning will become sw during this morning and increase to around
10 kts by late morning. Winds then veer WNW behind cold front
later this evening with gusts around 15 kts possible and even
stronger winds expected on Friday just beyond the 24 hr TAF
forecast.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Aug 3, 11:30 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1130 AM CDT Thu Aug 3 2017

ILZ027>031-036>038-040>057-061>063-066-041630-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-
Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-
Shelby-Stark-Tazewell-Vermilion-Woodford-
1130 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected across the area ahead of an advancing
cold front. The storms will be most numerous this afternoon and
evening. A few of the storms may become severe, with damaging
wind gusts and large hail the primary threats.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances return to the area by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 9 pm.

ILZ067-068-071>073-041630-
Clay-Crawford-Jasper-Lawrence-Richland-
1130 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected across the area ahead of an advancing
cold front. The storms will be most numerous later this afternoon
and evening. Organized severe storms are not anticipated, but a
few stronger storms may contain gusty winds and hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances return to the area by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Local storm report, Aug 3, 7:20 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
720 AM CDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
08/03/2017  M1.27 INCH       COLES              IL   ASOS

            24 HOUR TOTAL.

&&

SBAKER
Special weather statement, Aug 3, 12:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1219 PM CDT THU AUG 3 2017

ILZ036-037-041-048-031815-
Tazewell-Mason-Menard-Fulton-
1219 PM CDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 1218 PM CDT, local law enforcement reported a strong thunderstorm
over Havana, moving east at 20 mph.

Half inch hail is occurring with this storm.

Locations impacted include...
Havana, Mason City, Manito, Green Valley, San Jose, Easton, Forest
City, Topeka, Chatauqua Park, Goofy Ridge and Poplar City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4028 9016 4041 8992 4042 8960 4014 8961
TIME...MOT...LOC 1718Z 272DEG 17KT 4032 9004

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:11 PM CDTSpecial Weather StatementILXLogan, Tazewell64 min
Aug 3, 2:15 PM CDTSpecial Weather StatementILXMcLean45 min
Aug 3, 2:49 PM CDTSpecial Weather StatementILXChampaign, Piatt56 min
Aug 3, 5:12 PM CDTSpecial Weather StatementILXKnox63 min
Aug 3, 5:59 PM CDTSpecial Weather StatementILXFulton61 min
Aug 3, 6:40 PM CDTSpecial Weather StatementILXTazewell65 min
Aug 3, 6:48 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford57 min

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.